Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 8, NWS Corpus Christi, TX

May 31, 2009Webb County, Texas

NWS Corpus Christi, TX issued this tornado warning at May 31, 2009, 8:27 PM CDT for Webb County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 8:27 PM CDT (01:27 UTC)
Expired
May 31, 2009, 9:30 PM CDT
In force
63 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon

County Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 164 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 8:50 PM CDTTSTM WND GST 606 Nne Las Tiendas, TXREPORT BY COCORAHS OBSERVER
May 31, 8:50 PM CDTHAIL 0.886 Nne Las Tiendas, TXCOCORAHS OBSERVER REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1405 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KCRP 010127
TORCRP
TXC479-010230-
/O.NEW.KCRP.TO.W.0008.090601T0127Z-090601T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
827 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WEBB COUNTY IN SOUTH TEXAS...

* UNTIL 930 PM CDT

* AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF LAS TIENDAS...OR 23 MILES WEST OF ENCINAL...MOVING
  SOUTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  LAS TIENDAS BY 840 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2795 9928 2770 9954 2798 9987 2818 9971
TIME...MOT...LOC 0127Z 313DEG 22KT 2794 9970

$$

JM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 7:00 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 31, 7:00 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 PM CDT SUN MAY 31 2009

.DISCUSSION...THE STORM MOVEMENT IS VERY SLOW MOVING ACROSS THE
RIO GRANDE PLAINS WITH VERY HEAVY RAINFALL DEVELOPING. UPDATED
ZONES TO INCREASE POPS ACROSS THE BRUSH COUNTRY AND ADD LOCALLY
HEAVY RAIN POSSIBLE WORDING IN THESE ZONES AS WELL.

&&

.PREV DISCUSSION... /ISSUED 559 PM CDT SUN MAY 31 2009/

DISCUSSION...WEAK UPPER LEVEL SHORT WAVE TROF WILL CONTINUE TO
PERSIST OVER THE RIO GRANDE PLAINS THIS EVENING PROVIDING A
WEAKNESS IN THE UPPER LEVEL PATTERN FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY WEST OF HIGHWAY 281. MCS HAS
DEVELOPED NEAR EAGLE PASS AND EL INDIO AND IS ANTICIPATED TO
PROPAGATE SOUTHEASTWARD THROUGH THE EVENING HOURS. ANOTHER
CONGLOMERATE OF CLUSTERING SHOWERS AND THUNDERSTORMS HAS DEVELOPED
OVER THE RIO GRANDE FROM RIO GRANDE CITY TO ZAPATA. THIS CLUSTER
IS EXPECTED TO PUSH NORTHWARD AS THE EVENING PROGRESSES. THESE TWO
AFOREMENTIONED CONVECTIVE AREAS ARE EXPECT TO CONVENE OVER BRUSH
COUNTRY AND PERSIST THROUGH THE EVENING HOURS WITH LINGERING
ISOLATED CONVECTION AFTER MIDNIGHT IMMEDIATELY ALONG THE RIO
GRANDE RIVER.

JUST ON THE OTHER SIDE OF THE RIVER IN MEXICO IS MOISTURE LADEN
ATMOSPHERE WITH CAPES EXCEEDING 2500 J/KG WITH A PRONOUNCED
THETA-E RIDGE ACROSS THE NW ARM OF TAMAULIPAS. THIS GIVES CREDENCE
TO PROLONGED CONVECTION THROUGH THE EVENING. MADE UPDATES TO THE
TEXT PRODUCTS AND GRIDS TO REFLECT THESE CHANGES.

PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAY 31 2009/

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...WATER VAPOR IMAGERY/
STREAMLINES DEPICT A WEAK UPPER TROUGH WITH AXIS OVR THE WRN CWFA.
MSAS DEPICTS AN APPARENT CORRESPONDING SFC TROUGH ALONG THE RIO
GRANDE. CONCUR WITH THE ECMWF/GFS WITH RESPECT TO THE TIMING/PSN OF
THIS UPPER SYSTEM WHICH IS PROGD TO REMAIN QUASI-STATIONARY TNGT AND
MOVE SLOWLY EWD MONDAY. THE ECMWF/GFS PROG MSTR TO REMAIN LIMITED
OVR THE ERN CWFA EARLY MONDAY WITH MSTR INCREASING FROM WEST TO EAST
ACRS THE CWFA. VISIBLE IMAGERY DEPICTS DEVELOPING CU OVR THE
WRN/NERN CWFA. ALTHOUGH LAPS ANALYSIS REVEALS THAT CIN HAS INCREASED
SOMEWHAT OVR THE EXTREME WRN CWFA DRG THE 17-18Z PERIOD...
ANTICIPATE LOWER CIN LATER THIS AFTN BEFORE INCREASING SIGNIFICANTLY
BY 03Z (BASED ON THE NAM). THE COMBINATION OF WEAK UPPER/SFC FORCING
AND MSTR/INSTABILITY MAY RESULT IN ISOLD CONVECTION OVR THE EXTREME
WEST THIS EVENING. THE COMBINATION OF MSTR/INSTABILITY/LIMITED
CIN/UPPER FORCING WL CONTRIBUTE TO ISOLD CONVECTION MON AFTN...ESP
OVR THE CNTRL/WRN CWFA. AFTER CIN INCREASES SIGNIFICANTLY OVR LAND
MONDAY NGT...THE REGION OF ISOLD CONVECTION WL SHIFT EWD TO THE
COASTAL WATERS. UPPER LEVEL CLOUDS/SLIGHTLY DEEPER LOWER LEVEL MSTR
DECREASES CONFIDENCE IN SIGNIFICANT FOG OVERNIGHT.

MARINE...AN UPPER LEVEL TROUGH IS EXPECTED TO PROVIDE LIFT/MSTR TO
THE WATERS BEGINNING MONDAY NGT AND COMBINE WITH EXPECTED LOW
CIN/SIGNIFICANT CAPE TO GENERATE AT LEAST ISOLD CONVECTION. YET...
SUSTAINED WIND/SEAS EXPECTED TO REMAIN BELOW THE SCEC CATEGORY.

LONG TERM (TUESDAY THROUGH SUNDAY)...UNCERTAINTIES STILL WITH POPS
TUESDAY AND WEDNESDAY...GIVEN THE MODEL DIFFERENCES WITH RESPECT TO
MID/UPPER LEVEL WEAKNESS AND PLACEMENT OF HIGHER MOISTURE POOL. HAVE
KEPT THE LOW 20-30% POPS GOING FOR EASTERN 2/3RDS OF THE CWA TUE/WED.
ECMWF AND GFS IN SLIGHTLY BETTER AGREEMENT WITH POSITION OF WEAK
BOUNDARY NOW ON THURSDAY. POTENTIAL FOR MCS DEVELOPMENT WEDNESDAY
NIGHT...AHEAD OF THE BOUNDARY APPEARS LOW...BUT HAVE MAINTAINED LOW
POPS ACROSS THE NORTHERN AND FAR WESTERN COUNTIES TO ACCOUNT FOR
WEAK NORTHWEST STEERING FLOW SHOULD ANYTHING DEVELOP. CONTINUED TO
BROADBRUSH 20 POPS IN THE AREA FOR THURSDAY AS THE FRONT WASHES OUT
OVER THE CWA.

MODELS DO AGREE WELL WITH RIDGE ALOFT BUILDING INTO THE AREA FRIDAY
THROUGH NEXT WEEKEND. EXPECT MOSTLY SUNNY AND WARM CONDITIONS NEXT
WEEKEND. RAISED MAX TEMPS A COUPLE MORE DEGREES FRIDAY THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    71  88  73  90  74  /  10  10  10  20  20
VICTORIA          67  89  70  91  71  /  10  10  10  30  20
LAREDO            74  93  77 100  77  /  60  20  20  10  10
ALICE             70  90  71  93  72  /  20  20  20  30  10
ROCKPORT          73  84  76  89  77  /  10  10  10  20  20
COTULLA           69  91  71  95  73  /  60  20  20  10  10
KINGSVILLE        70  90  72  92  74  /  20  10  10  20  20
NAVY CORPUS       74  84  75  88  77  /  10  10  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

SC/70...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, May 31, 5:45 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
545 AM CDT SUN MAY 31 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
545 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 31, 6:21 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
621 PM CDT SUN MAY 31 2009

TXZ229-239-240-010015-
DUVAL-LA SALLE-WEBB-
621 PM CDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WAS AFFECTING DUVAL...LA SALLE AND WEBB
COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGUILARES...OR 13 MILES WEST OF MIRANDO
CITY...MOVING NORTH AT 5 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.

OTHER STRONG STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST WEBB
AND SOUTHWEST LASALLE COUNTIES PRODUCING VERY HEAVY RAINFALL...
DEADLY CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS AND SMALL
HAIL. THESE STORMS WERE MOVING SOUTHEAST AT 10 TO 15 MPH.

JM
Special weather statement, May 31, 7:47 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
747 PM CDT SUN MAY 31 2009

TXZ239-010145-
WEBB-
747 PM CDT SUN MAY 31 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHWEST WEBB COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ALONG I-35 FROM NEAR ORVIL TO LAREDO
AND THEN SOUTH TO RIO BRAVO. THE INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 5 MPH...HOWEVER THESE STORMS SHOULD CONTINUE TO DEVELOP
TOWARD THE WEST AND WILL IMPACT THE CITY OF LAREDO.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

JM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:32 PM CDTSevere Thunderstorm WarningCRPWebb58 min
May 31, 8:52 PM CDTSevere Thunderstorm WarningCRPWebb53 min
May 31, 9:17 PM CDTTornado WarningCRPWebb28 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.